Researchers from the United States reported the case of a woman with chronic immune thrombocytopenia (ITP) who had a false positive result for hepatitis B infection. She had been treated with intravenous immunoglobulin (IVIG) and corticosteroids. Rituximab treatment was delayed due to this false positive result.
“This case highlights the importance of understanding IVIG’s impact on hepatitis B serologic tests for patients with chronic ITP managed by rituximab therapy,” wrote the team led by Minh Q. Ho, DO, from the Orlando VA Medical Center, in Orlando, Florida.
Read more about the treatment of ITP
The case is published in the American Journal of Medicine.
“Healthcare providers should be aware of this phenomenon to prevent treatment delays, unnecessary antiviral therapy, and avoidance of beneficial pharmacological management,” they continued.
The case presented here is that of a 59-year-old female patient, who presented to the emergency department due to severe thrombocytopenia. She previously had splenectomy to treat her ITP.
She was given 150 mL of platelets and 125 mg of intravenous methylprednisolone in the emergency department and then 60 mg intravenous methylprednisolone every 6 hours together with 1 g/kg of IVIG per day for 2 days.
By Day 3 after admission to the hospital, her platelet count rose to 189 K/cmm. She underwent viral screening before the initiation of rituximab therapy, which revealed positive hepatitis B serology. This led to a delay in treatment.
Following consultation with the infectious disease team who suspected positive hepatitis B serology might be transient and due to IVIG therapy, the patient had hepatitis B PCR testing, which was negative.
ITP is a rare bleeding disorder characterized by very low numbers of platelets. Treatment consists of corticosteroid therapy, IVIG, and thrombopoietin receptor agonists like eltrombopag, romiplostim, or rituximab.
IVIG contains pooled human immunoglobulins. Sometimes, patients receiving IVIG may experience transiently positive hepatitis B serology. This is due to passive antibody transfer.
Silliman J, Smola K, Ho MQ. False positive hepatitis B in an idiopathic immune thrombocytopenia. Am J Med. Published online June 23, 2023. doi:10.1016/j.amjmed.2023.05.018